Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Midland/Odessa, TX

June 3, 2003Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 3, 2003, 6:15 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 6:15 PM CDT (23:15 UTC)
Expired
Jun 3, 2003, 9:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 23 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 032317
FFWMAF
TXC329-040200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 900 PM CDT

* AT 615 PM CDT...WEATHER SERVICE RADAR DETECTED A LINE OF           
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL MOVING EAST THROUGH    
  MIDLAND COUNTY AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  COTTON FLAT...GREENWOOD...MIDLAND...MIDLAND INTERNATIONAL
  AIRPORT...MIDLAND INTERNATIONAL AIR...MISSION DORADO...SPRABERRY...
  VALLEY VIEW AND WARFIELD

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER IN UNDERPASSES...
INTERSECTIONS AND OTHER FLOOD PRONE AREAS. DO NOT DRIVE ACROSS
FLOODED ROADWAYS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE
FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS.

LAT...LON 3167 10177 3167 10229 3208 10228 3208 10178

$$
1 follow-up statement
000 
WGUS74 KMAF 040136
FFSMAF
TXC329-040230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM CDT TUE JUN 3 2003

...THE FLASH FLOOD WARNING FOR MIDLAND COUNTY HAS BEEN CANCELED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING
ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME
MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS
ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELED.

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 3167 10179 3168 10228 3207 10228 3208 10178

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 4:10 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 3, 4:10 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT TUE JUN 3 2003

UPDATED ZONES TO REFLECT TORNADO AND
SEVERE THUNDERSTORM WATCHES UNTIL
9PM CDT (8 PM MDT).  RFAGEN

------------------------------------------
200 PM CDT TUE JUN 3 2003

LOOKING AT SEVERE WEATHER AND POSSIBLE FLOODING TODAY.  LATEST SPC
DY1 OUTLOOK PUTS EASTERN HALF OF AREA IN SLIGHT RISK WITH MODERATE
RISK FOR NORTHEAST. EASTERN AREA REMAINS IN SLIGHT RISK DAY 2 & 3.
DID 18Z FLIGHT AND WAITING FOR IT TO GET INTO SYSTEM.

A NUMBER OF FEATURES COMING TOGETHER TO INCREASE THE RISK.  THESE
INCLUDE WARM FRONT... DRYLINE... RICK LOW LEVEL MOISTURE... AND A
STRONG SHORTWAVE.

FIRST FEATURE IS A WARM FRONT THAT HAS MOVED AS FAR NORTH AS MAF AS
OF 18Z. MODELS LIFT THIS FRONT OUT OF AREA TODAY... BUT WITH
BOUNDARIES MOVING SOUTH OUT OF PANHANDLE DOUBT IT WILL MOVE FAR NORTH
OF WHERE IT IS.  ETA DEVELOPS A MESO LOW OVER THE TRANS PECOS.  THIS
LOW SHOULD BRING THE WIND AROUND TO THE WEST OVER THE WESTERN HALF OF
THE AREA AND SHARPEN UP THE DRYLINE.  LATEST ETA HAS DRYLINE WEST OF
PERMIAN BASIN AT 00Z.

LATEST ETA MORE IN LINE WITH AVN.  AVN BRINGS A VORT VAX DOWN ACROSS
SOUTHEAST NEW MEXICO THIS EVENING STRENGTHENING IT AS MOVES ACROSS
THE CENTRAL AND EASTERN CWA.  AVN ALSO DEVELOPS A PRECIP BULLSEYE
OVER EASTERN TIER OF COUNTIES. LOOKING AT MCS DEVELOPMENT... WILL
ISSUE A FLASH FLOOD WATCH FOR THE EAST TONIGHT.

DEWPOINTS IN THE UPPER 60S UNUSUAL FOR THE AREA.  MAF 12Z SOUNDING
GOES WILD WITH LI OF -11 AND CAPE OF 4733 J AND GOOD CAP IN PLACE
EARLY.  HIGH CAPE/LOW SHEAR.  EVEN WITH GOOD CAP IN PLACE HAD A BUNCH
OF ELEVATED SHOWERS/STORMS AROUND THE AREA THIS MORNING.  CURRENTLY
HAVE SHOWERS/STORMS FROM THE GUADALUPES TO THE DAVIS MOUNTAINS.  ETA
MODEL SOUNDING FOR 00Z DROPS LI TO -4 AND CAPE TO AROUND 1500 J
MIXING CAP OUT.

BY 12Z WEDNESDAY MODELS HAVE THE FRONT RETURNING SOUTHWARD... PERHAPS
REINFORCED BY CONVECTION... LIFTING IT NORTHWARD AGAIN DURING THE
DAY.  THURSDAY ANOTHER SHOT OF COLD AIR SHOULD SEND THE FRONT BACK
DOWN INTO THE AREA WITH COOLER TEMPERATURES EXPECTED.  THIS FRONT
WILL CONTINUE TO BE FOCUS FOR CONVECTION INTO FRIDAY.  BY FRIDAY
AFTERNOON FRONT SHOULD BE PACKED UP AGAINST THE MOUNTAINS.

IN THE EXTENDED UPPER RIDGE BUILDS BACK IN.  WILL LEAVE MENTION OF
STORMS OUT ON TUESDAY WITH INCREASING TEMPS.  THANKS SJT AND LBB FOR
COORDINATION.

INITIAL NUMBERS FOLLOW.

MAF BB 69/93/69/91/65  433
CNM BB 67/98/66/94/63  323
MRF BB 59/87/57/87/59  333
FST BB 71/95/70/94/66  323

.MAF...
TX...FLASH FLOOD WATCH...TXZ047>48-51>53-63-70.
     TORNADO WATCH UNTIL 9 PM CDT...TXZ045>048-051>053.
     SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT...
      TXZ050-058>060-061>063-067>070-074-075-081-082
NM...SEVERE THUNDERSTORM WATCH SE NEW MEXICO UNTIL 8 PM MDT...
      NMZ027>029-033-034

72/01
Hazardous weather outlook, Jun 3, 2:00 PM CDT, 4 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT EAST OF A LAMESA TO BIG LAKE LINE. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT EAST OF A CARLSBAD...
TO PECOS...TO SANDERSON LINE.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING ALONG A SURFACE WARM FRONT AND DRY LINE. THUNDERSTORMS
ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL COVERAGE THIS
EVENING ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO...THE PERMIAN
BASIN AND THE TRANS PECOS...AS A STRONG UPPER LEVEL DISTURBANCE
TRANSLATES SOUTHEAST OUT OF NEW MEXICO AND INTERACTS WITH THESE
SURFACE FEATURES. VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE GIVEN THE VERY STRONG INSTABILITY
AND VERTICAL WIND SHEAR FORECASTED.

FLASH FLOODING

A LARGE COMPLEX OF THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE
SOUTHERN TEXAS PANHANDLE THIS EVENING AND MOVE SOUTHEAST ACROSS
THE NORTHERN AND EASTERN PERMIAN BASIN AND THE EXTREME WESTERN
LOW ROLLING PLAINS TONIGHT...EAST OF A GAIL TO MIDLAND LINE.
RAINFALL IN EXCESS OF TWO INCHES PER HOUR WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL.  OTHERWISE...THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT.

12

In the hours before

Special weather statement, Jun 3, 3:16 PM CDT, 2 hours 59 minutes before
TXZ045>048-051>053-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT TUE JUN 3 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO
WATCH 471 UNTIL 900 PM CDT TUESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...DAWSON...GAINES...HOWARD...MARTIN...MITCHELL AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL...LAMESA...SEMINOLE...SNYDER AND
STANTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 3, 3:53 PM CDT, 2 hours 22 minutes before
TXZ050-051-058>063-067>070-074-075-081-082-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT TUE JUN 3 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH 472 UNTIL 900 PM CDT (800 PM MDT) TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...ECTOR...GLASSCOCK...LOVING...MARTIN...MIDLAND...
REAGAN...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...REEVES AND TERRELL

IN SOUTHEASTERN NEW MEXICO...

EDDY...LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD...
CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LOVINGTON...MARATHON...MCCAMEY...MENTONE...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN...
SANDERSON...SHEFFIELD...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 3, 4:31 PM CDT, 1 hour 44 minutes before
NMZ027>029-033-034-TXZ050-058>063-067>070-074-075-081-082-040200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT TUE JUN 3 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH 472 UNTIL 900 PM CDT (800 PM MDT) TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...ECTOR...GLASSCOCK...LOVING...MIDLAND...
REAGAN...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...REEVES AND TERRELL

IN SOUTHEASTERN NEW MEXICO...

EDDY...LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD...
CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LOVINGTON...MARATHON...MCCAMEY...MENTONE...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN...
SANDERSON...SHEFFIELD...AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 INCH OR GREATER AND
DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY
LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH
AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:15 PM CDTSevere Thunderstorm WarningMAFPecos45 min
Jun 3, 3:30 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
Jun 3, 4:46 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler44 min
Jun 3, 5:03 PM CDTSevere Thunderstorm WarningMAFCrane42 min
Jun 3, 5:28 PM CDTSevere Thunderstorm WarningMAFEctor62 min
Jun 3, 5:41 PM CDTFlash Flood WarningMAFEctor3 hr
Jun 3, 6:00 PM CDTSevere Thunderstorm WarningMAFMidland60 min
Jun 3, 6:25 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
Jun 3, 6:35 PM CDTSevere Thunderstorm WarningMAFCrane25 min
Jun 3, 6:55 PM CDTTornado WarningMAFBorden50 min
Jun 3, 6:58 PM CDTSevere Thunderstorm WarningMAFCrane62 min
Jun 3, 6:59 PM CDTSevere Thunderstorm WarningMAFHoward31 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.